Connecticut, 2003Hail in Connecticut, August 16, 2003
August 16, 2003 · NWS ALY · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 3:38 PM EST, 2 minutes earlier.
Area forecast discussion, Aug 16, 3:38 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT SAT AUG 16 2003
.DISC...
CD FNT ACRS CNTRL VT SWRN NY WILL CONT TO DROP SEWD DRG EVE AND THEN
PUSH OFF SHORE OVRNGT. WILL BE VCNTY CAPE COD/CAPE MAY SUN MRNG.
HIGH WILL BUILD INTO CWA AND WILL BCM DOMINANT FEATURE FOR MOST OF
WEEK. TEMPS/DEW PTS WILL BE FAIRLY COMFORTABLE AT FIRST BUT TEMPS
WILL START A BRIEF REBOUND 2ND PART WEEK. EXTDD GFS SHOWS FROPA AGN
NXT SAT.
.HYDROLOGIC STATUS...
LOCALLY VERY RAIN INDICATED ON RADAR BUT SO FAR NO RPTS OF FLOODING.
HEAVIEST PCPN WILL END THIS EVE THEN THERE WILL BE A PROLONGED
PERIOD OF DRY WX.
.ALY...SEVERE TSTM WATCH UNTIL 700 PM.
GG
Hazardous weather outlook, Aug 16, 3:35 AM EST, 12 hours 5 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-171045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
435 AM EDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE
REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY
PRODUCE STRONG GUSTY WINDS AND HAIL.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
SNYDER
Hail, Litchfield
- When
- August 16, 3:40 PM EST
- Where
- Litchfield County, Torrington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.800, -73.117
A cold front slipping south from eastern Canada produced scattered thunderstorms across Litchfield County during the afternoon of August 16. One of these storms became briefly severe as penny size hail was reported by a NWS Spotter in Torrington.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332486.